ISSN 1234-3099 (print version)

ISSN 2083-5892 (electronic version)

Discussiones Mathematicae Graph Theory

IMPACT FACTOR 2019: 0.755

SCImago Journal Rank (SJR) 2019: 0.600

Rejection Rate (2018-2019): c. 84%

Discussiones Mathematicae Graph Theory


Discussiones Mathematicae Graph Theory  17(1) (1997)   137-145
DOI: 10.7151/dmgt.1047


Jenö Szigeti

Mathematical Institute, University of Miskolc
H-3515 Miskolc-Egyetemváros, Hungary

Zsolt Tuza

Computer and Automation Institute
Hungarian Academy of Sciences
H-1111 Budapest, Kende u. 13-17, Hungary


Gallai and Roy proved that a graph is k-colorable if and only if it has an orientation without directed paths of length k. We initiate the study of analogous characterizations for the existence of generalized graph colorings, where each color class induces a subgraph satisfying a given (hereditary) property. It is shown that a graph is partitionable into at most k independent sets and one induced matching if and only if it admits an orientation containing no subdigraph from a family of k+3 directed graphs.

Keywords: hereditary property, graph coloring.

1991 Mathematics Subject Classification: 05C15, 05C75.


[1] M. Borowiecki, I. Broere, M. Frick, P. Mihók and G. Semanišin, A survey of hereditary properties of graphs, Discussiones Mathematicae Graph Theory 17 (1997) 5-50, doi: 10.7151/dmgt.1037.
[2] J. Bucko, M. Frick, P. Mihók and R. Vasky, Uniquely partitionable graphs, Discussiones Mathematicae Graph Theory 17 (1997) 103-113, doi: 10.7151/dmgt.1043.
[3] Y. Caro, Private communication, 1989.
[4] T. Gallai, On directed paths and circuits, in: P. Erd os and G.O.H. Katona, eds., Theory of Graphs, Proc. Colloq. Math. Soc. János Bolyai, Tihany (Hungary) 1966 (Academic Press, San Diego, 1968) 115-118.
[5] P. Mihók, Additive hereditary properties and uniquely partitionable graphs, in: Graphs, Hypergraphs and Matroids (Zielona Góra, 1985) 49-58.
[6] G.J. Minty, A theorem on n-colouring the points of a linear graph, Amer. Math. Monthly 67 (1962) 623-624, doi: 10.2307/2310826.
[7] R. Roy, Nombre chromatique et plus longs chemins d'un graphe, Revue AFIRO 1 (1967) 127-132.
[8] Zs. Tuza, Graph coloring in linear time, J. Combin. Theory (B) 55 (1992) 236-243, doi: 10.1016/0095-8956(92)90042-V.
[9] Zs. Tuza, Chromatic numbers and orientations, Unpublished manuscript, February 1993.
[10] Zs. Tuza, Some remarks on the Gallai-Roy Theorem, in preparation.